Drugs That Can Cause Liver Damage
Your liver, which is about the size of a football, filters everything you swallow, from food to medications. It cleans your body of toxins, chooses which nutrients to store, breaks down fats, and regulates blood sugar. Certain drugs, including some of the most common prescription and over-the-counter medications, can potentially damage your liver and lead to diseases, such as drug-induced hepatitis. Here are some of the most common drugs that can harm your liver, and how you can avoid this serious health condition.
Heavy alcohol use or abuse can lead to alcoholic hepatitis. Doctors don’t know how alcohol causes the disease, but it can also occur, though less often, in people who drink moderately. Symptoms of alcoholic hepatitis include jaundice, appetite loss, weakness, and abdominal tenderness or swelling.
Eliminating alcohol is the most important treatment for the disease, though there are some medications that may reduce inflammation. Moderating your alcohol intake is the simplest way to avoid liver damage from drinking.
2NSAIDs and Analgesics
Over-the-counter pain relievers and fever reducers, including NSAIDs (nonsteroidal anti-inflammatory drugs) and analgesics, have the potential to damage your liver. They can cause toxic hepatitis, which means your liver is inflamed due to a substance you’ve taken. The pain relievers and fever reducers that can harm your liver include acetaminophen (Tylenol), ibuprofen (Motrin, Advil), naproxen (Aleve) and aspirin, especially when taken with alcohol. Limit over-the-counter pain medicines and take them only as directed.
Anabolic steroids belong to a group of substances called APEDS - Appearance and Performance Enhancing Drugs. They can boost confidence and strength, but they can also cause severe liver disease, including tumors and peliosis hepatis, which causes blood-filled cysts to develop in your liver. These are life-threatening conditions.
Treatment may include removing part of your liver or a liver transplant if a donor is available. If you have peliosis hepatis you may not know it, but if a cyst ruptures, it can cause hemorrhaging and death.
Some antidepressants can damage your liver over time, including monoamine oxidase (MAO) inhibitors, tricyclic or tetracyclic antidepressants, bupropion, duloxetine and agomelatine. Antidepressant drugs with a lower risk of liver damage include citalopram, escitalopram, paroxetine and fluvoxamine.
In addition to antidepressants, the antibiotic combination drug amoxicillin/clavulanate is associated with liver damage. Other potentially harmful prescription drugs are allopurinol, which is taken for gout, methotrexate, which treats cancer and some autoimmune diseases, and certain antiseizure medicines. Ask your doctor if you should have periodic liver function tests because of your prescription medications.
6Herbs and Supplements
Herbs and supplements are not regulated by the FDA (U.S. Food and Drug Administration), and less is known about how they affect organs like the liver. There are some that may carry a risk of liver damage, including green tea extract. Green tea itself is ok. Some of the herbs that may cause liver damage include black cohosh, kava, ephedra aloe vera, cascara, chaparral, and comfrey. Don’t assume a “natural” product is safe. Talk with your doctor before adding any herbs or supplements to your diet.